It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....

Thyroid Disorders Message Board

Thyroid Disorders Board Index

Re: Thyroid Storms
Mar 9, 2006

I am hyperT, but I've never had a thryoid storm. Thank God!

Sometimes when you start new meds it can take a while to get into your system and to get the meds adjusted to the right levels for optimal results. Have you had any improvement at all?

If you are still that out of control, your best bet would be a permenant solution. The options for hyperT and "storms" are surgery to remove the thyroid gland or radioactive iodine (RAI) to destroy the thyroid. Either of these will most likely make you hypOthyroid for life. And require daily thyroid replacement meds.

I would give the meds a chance to get stable. But it can't be good for your heart to be in a constant gymnastics competition. You might start researching thyroid surgery and RAI for the thyroid.

I would not recommend RAI with graves. There are differing opionions on this. With graves disease the RAI treatment can make the eye disease worse. I have met people that this has happened to. I have also come across those who had NO problems with RAI and graves. It seems to come down to getting the "correct" dose of RAI needed for your body. And more importantly getting "excellent" care in the post RAI period. Its a risky venture in my opinion. And since there is another option why go for the risks involved with RAI. This is just my humble opinion of course.

And only in extreme cases would I recommend surgery to remove part/all of the thyroid gland. From what you have said, you may be an extreme case. If the meds don't work for you pretty quickly you might need to move on to one of the permenant options. There are alot of people on this board that have had successfull thyroidectomy surgery. At the least get your heart under control (medically speaking of course.) Then of course there's all those nodules to remember also. Surgery would definitley get rid of all of them for sure.

For now I recommend researching as much as your brain can endure. Rest. Then research some more. Be fully informed on whichever decision you come to. And DO NOT let your dr pressure you into one treatment over the other! Its your body you have to live with the rest of your life. The dr will go home with his body unchanged by whatever treatment option you take. Remember that!

I highly recommend you get a Thryoid Stimulating Immunoglobulin (TSI) antibody(ab) test run. TSI is the marker for graves disease. If you don't have these ab's then you do not have graves disease.

It is these antibodies that attack the thyroid and stimulate it to overproduce (like TSH). They can also attack the eyes and skin (mostly on the shins). When there is no thyroid these antibodies can be more active on the eyes and skin. Theory has it that with RAI the immune system ramps up to fight the radiation. This increases the TSI antibody production and may be the cause of increased eye involvement after RAI for graves disease patients. That is another reason you need to have the TSI ab checked.

Eye puffiness is also a plain old symptom of hypo/hyperthyroidism. Know what is causing your hyperT - is it the nodules or graves or a combination? Find out what you are dealing with. Then research, research, research.

Best wishes, and I'll keep you in my prayers

All times are GMT -7. The time now is 07:13 PM.

Site owned and operated by HealthBoards.comô
© 1998-2018 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!